Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone level
Mar 17, 2003

I was diagnosed on 12/31/02 and have been on Sustiva 600mg 1 a day and Combivir twice a day since 1/19/02. CD4 was at 280 and a VL of 20,000 on 1/9/03Im now undetectable.

My question is all my other blood work came back normal except for my Testosterone levelit was at 110. I started shots 3 days ago (200ml) to get my level back upmy symptoms were fatigue, muscle loss and very depressed (I also take 100mg of Zolofbeen on that for the last 6 years). Do you think the testosterone level could be the whole cause of my depression all these years or is this a result of the HIV and has just added to the depression? Will the shots stop the muscle loss, fatigue and depression?

Also my blood pressure has steadily gone up since January (140/80). My normal pressure is 110/70 and has been for the last 10 years. Im 40 511 and weigh 185 lbsmy ID doctor told me it isnt the meds Im on. It seems funny that my pressure has just gone up since I started the medsis there any relation?

Yes this is something that runs in my family.

Response from Dr. Frascino

Hello,

You were diagnosed on 12/31/02 and have been on Sustiva + Combivir since 1/19/02!?! Hmmm, well I guess that's being proactive now, isn't it? OK, I'll assume you meant 1/19/03.

No doubt your testosterone level is low at 110. Hypogonadism is incredibly common in those of us who are "virally enhanced." Can hypogonadism (low testosterone) cause fatigue, muscle loss, and depressed mood? Absolutely. It can also turn your Mr. Happy into a very unhappy camper. Will replacement therapy help? Most likely, yes it will. Why did you opt for the shots rather than the gel or patch formulations? The shots tend to hurt, and are not very convenient, because you have to go to your physician's office to get them. Besides, they are not "physiologic." That means when you get a "love juice" shot, your testosterone level often shoots sky high, which might be great news if you have weekend sex-plans with a hot date, but after those initial few days, your testosterone levels will drift down and often may even go below the normal again before your get your next dose. The most convenient and physiologic testosterone replacement is AndroGel. You just rub it in once a day. No fuss, no muss, no "you're going to feel a little prick now's." It also keeps your testosterone levels more in the normal range. The dose can be adjusted based on your response to treatment. I've been using this for quite some time, and have been very delighted with the results.

Is low testosterone the only cause of your depression? That I have no way of knowing, but it very likely is at least a major contributor. We HIVers tend to have the "blues" more than our neggie counterparts for a wide variety of very obvious reasons. Stick with the Zoloft for now. Get your testosterone back up into the mid to upper normal range. Get to the gym and start working out, and see what happens. If you remain "very depressed," work with an AIDS-knowledgeable therapist. Your antidepressant medications may need to be changed.

The blood pressure of 140/80 in a 40-year-old with a family history of high blood pressure is most likely nothing to be concerned about. Just have your doctor check it at your routine visits (every 3-4 months). Exercise and decreasing your stress may help. A 140/80 level would not warrant any intervention with medications.

Good luck, feel better,

Dr. Bob


Previous
i am scared...
Next
donation responses

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement